Alert archive / Maryland / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 91, NWS Baltimore/Washington

June 21, 2016Carroll County, Frederick County, Washington County, Maryland

NWS Baltimore/Washington issued this severe thunderstorm warning at Jun 21, 2016, 12:39 PM EDT for Carroll County, Frederick County, Washington County, Maryland. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 2016, 12:39 PM EDT (16:39 UTC)
Expired
Jun 21, 2016, 1:15 PM EDT
In force
36 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Carroll County, MD, Frederick County, MD, Washington County, MD

The radar

The Sterling radar (KLWX), 64 km from the middle of the area, began a volume at 16:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 4.7 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2016-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 719 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2016-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
719 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
1478 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 9:47 AM EDT, 2 hours 52 minutes earlier.

Area forecast discussion, Jun 21, 9:47 AM EDT, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
947 AM EDT TUE JUN 21 2016

.SYNOPSIS...
A cold front over the eastern Great Lakes will move through the
Mid Atlantic states this afternoon and evening. High pressure will
pass to the north Wednesday. Low pressure will track to the north
of the region Thursday. High pressure will return for the weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
12Z surface analysis showed low pressure over Quebec with an
attendant cold front extending from New England southeast across
far southern Pennsyvlania into southern Ohio. This will descend
into the northern part of our forecast area later this
afternoon/this evening. Temperatures will warm to around
90...hence there will be plenty of low level energy/CAPE. The
westerly flow which was thought could temper convective
development does not look as significant today...with more of a
southerly component than expected. This is happening due to a very
weak surface wave which is developing along the front...causing it
to slow its approach just to our north. Thus...our convective
expectations have increased. The slowly approaching boundary will
provide a focus for afternoon convection...with DC/Balt areas
being the most likely target. Helicity is marginal but winds aloft
are strong. SPC has placed DC...MD south of Baltimore...much of
eastern WV and almost all of the LWX part of VA in slight risk.
Strong winds and large hail are the most prominent concerns.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
Storms should be exiting the region during the evening as
boundary tracks south and weakens. If areas outside of cities
receive rain these will have a chance of patchy fog. Temperatures
outside now are in the low/mid 70s. The upcoming night should be
cooler - lows in the lower 70s in the cities/along the Bay...60s
elsewhere.

We will be "in between systems" Wednesday. Highs expected to
reach the mid/upper 80s - right around climo norms.

The next precip chance will be Wednesday night as an upper level
short wave tracks across OH and into the northern Mid Atlantic.
Low temperatures will be similar to Tuesday nights.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
After an active weather day Thursday, Friday and into the weekend
will feature improving conditions under summer sunshine.

Low pressure system will push eastward out of the Midwest and
across the Mid-Atlantic states in west-northwest flow between
large scale trough in SE Canada and large upper level ridge across
the southern US Wednesday night and Thursday. Guidance has come
into a general agreement of tracking the surface low across the
PA/NJ/NY area during the day Thursday, placing the region in the
warm sector following a warm frontal passage late Wednesday
night/early Thursday morning. Will likely see an initial surge of
some showers/thunderstorms with the warm frontal feature.
Afterward, evolution becomes a little more tricky. Will likely see
a robust CAPE field develop Thursday afternoon, with strong
overlaying wind field, leading to the potential for strong to
severe thunderstorms, especially along cold frontal boundary as
low presses eastward. However what's not clear is the role any
ongoing potential convection (MCS) plays in the region's eventual
convective outcome. Also of note, is presence of deep westerly
flow, which promotes downsloping and low level drying. High
temperatures in the warm sector likely to be in the 80s to near
90F.

Conditions should dry out for Friday, although a few lingering
isolated showers/tstorms possible in the upper trough across the
higher terrain. Heights then begin to buid Saturday and Sunday as
ridge amplifies out ahead of a system ejecting from the central US
and into Canada. Dry weather expected Saturday and Sunday. Next
chance at any showers/storms will be Monday with trailing cold
front from Canada-bound low. High temperatures in the low 80s
Friday, with gradual warming each day, approaching 90F by next
Monday.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
VFR conditions outside of t-storms today. Thunderstorms,
particularly this afternoon, are expected to affect most terminals.
Strong gusty winds/hail will be possible...especialy in the 18 to
00Z timeframe.

No problems expected tonight or Wednesday. Ceilings could drop to
around 030 Wednesday night...and showers/thunderstorms will be
possible.

Showers and thunderstorms likely on Thursday with periodic Sub-
VFR conditions. Some thunderstorms may become strong to locally
severe with gusty winds and hail. Conditions improve to VFR for
Friday and Saturday.

&&

.MARINE...
SCA in effect for all waters today ahead of an approaching
frontal boundary. Showers and thunderstorms...some with strong
gusty winds...are expected, especially from this afternoon
through mid evening.

SCA conditions likely Thursday/Thursday night on increased
south/west flow with low pressure system. Showers/thunderstorms
are also likely, possibly strong to locally severe. Sub-SCA
conditions return for Friday and Saturday.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for
     ANZ530>543.

&&

PRODUCTS...WOODY!/MJM/RCM
Hazardous weather outlook, Jun 21, 10:49 AM EDT, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1049 AM EDT TUE JUN 21 2016

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-221500-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1049 AM EDT TUE JUN 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL
WILL BE POSSIBLE THIS AFTERNOON AND EVENING IN NORTHERN
VIRGINIA...THE WASHINGTON DC METRO AREA...AND MARYLAND. THIS
INCLUDES THE TIDAL POTOMAC AND CENTRAL CHESAPEAKE BAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE OF SEVERE THUNDERSTORMS THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-221500-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
1049 AM EDT TUE JUN 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL
WILL BE POSSIBLE THIS AFTERNOON AND EVENING IN EASTERN WEST
VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...AND NORTHERN...CENTRAL
AND WESTERN MARYLAND.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE OF SEVERE THUNDERSTORMS THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 12:50 PM EDTSevere Thunderstorm WarningLWXFrederick40 min
Jun 21, 1:11 PM EDTSpecial Marine WarningLWX2 hr
Jun 21, 1:12 PM EDTSevere Thunderstorm WarningLWXFairfax, Fauquier, Loudoun, Prince William48 min
Jun 21, 1:23 PM EDTSevere Thunderstorm WarningLWXFrederick52 min
Jun 21, 1:51 PM EDTSevere Thunderstorm WarningLWXLoudoun39 min
Jun 21, 2:02 PM EDTSevere Thunderstorm WarningLWXMadison, Page, Shenandoah, Warren43 min
Jun 21, 2:05 PM EDTSevere Thunderstorm WarningLWXClarke, Fauquier, Frederick, Loudoun, City of Winchester20 min
Jun 21, 2:16 PM EDTSevere Thunderstorm WarningLWXAlbemarle, Augusta, Greene, Rockingham, City of Harrisonburg44 min
Jun 21, 2:20 PM EDTSevere Thunderstorm WarningLWXArlington, Fairfax, City of Alexandria, City of Falls Church36 min
Jun 21, 2:24 PM EDTSpecial Marine WarningLWX2 hr
Jun 21, 2:32 PM EDTSpecial Marine WarningLWX43 min
Jun 21, 2:35 PM EDTSevere Thunderstorm WarningLWXCulpeper, Madison, Rappahannock40 min
Jun 21, 2:54 PM EDTSevere Thunderstorm WarningLWXFairfax, Fauquier, Loudoun, Prince William34 min
Jun 21, 2:58 PM EDTSevere Thunderstorm WarningLWXAlbemarle, City of Charlottesville47 min
Jun 21, 3:02 PM EDTSevere Thunderstorm WarningLWXFauquier15 min
Jun 21, 3:06 PM EDTSpecial Marine WarningLWX84 min
Jun 21, 3:17 PM EDTSevere Thunderstorm WarningLWXFauquier, Prince William13 min
Jun 21, 3:27 PM EDTSevere Thunderstorm WarningLWXFairfax, Loudoun, Prince William, City of Alexandria, City of Fairfax, City of Manassas and 1 more48 min
Jun 21, 3:31 PM EDTSpecial Marine WarningLWX119 min
Jun 21, 3:32 PM EDTSpecial Marine WarningLWX118 min
Jun 21, 3:40 PM EDTSevere Thunderstorm WarningLWXAlbemarle, City of Charlottesville20 min
Jun 21, 3:51 PM EDTSevere Thunderstorm WarningLWXPage, Rockingham, Shenandoah39 min
Jun 21, 4:15 PM EDTSpecial Marine WarningLWX2 hr
Jun 21, 4:23 PM EDTSevere Thunderstorm WarningLWXMadison, Page, Rappahannock, Shenandoah28 min
Jun 21, 4:31 PM EDTSevere Thunderstorm WarningLWXClarke, Frederick, Loudoun, City of Winchester29 min
Jun 21, 4:43 PM EDTSevere Thunderstorm WarningLWXLoudoun36 min
Jun 21, 4:49 PM EDTAreal Flood WarningLWXMadison, Page, Rappahannock, Rockingham, Shenandoah6 hr
Jun 21, 4:50 PM EDTSevere Thunderstorm WarningLWXCulpeper, Madison, Rappahannock26 min
Jun 21, 4:53 PM EDTSevere Thunderstorm WarningLWXFairfax, Fauquier, Loudoun, Prince William52 min
Jun 21, 4:57 PM EDTSevere Thunderstorm WarningLWXLoudoun48 min
Jun 21, 5:10 PM EDTSpecial Marine WarningLWX95 min
Jun 21, 5:31 PM EDTSevere Thunderstorm WarningLWXArlington, Fairfax, City of Alexandria, City of Fairfax, City of Falls Church44 min
Jun 21, 5:32 PM EDTFlash Flood WarningLWXFairfax, Fauquier, Loudoun, Prince William, City of Fairfax3 hr
Jun 21, 5:44 PM EDTSevere Thunderstorm WarningLWXClarke, Frederick46 min
Jun 21, 5:51 PM EDTFlash Flood WarningLWXArlington, Fairfax, City of Alexandria, City of Fairfax, City of Falls Church3 hr
Jun 21, 6:11 PM EDTSevere Thunderstorm WarningLWXLoudoun49 min
Jun 21, 6:15 PM EDTSpecial Marine WarningLWX2 hr
Jun 21, 6:36 PM EDTSpecial Marine WarningLWX84 min
Jun 21, 7:04 PM EDTSevere Thunderstorm WarningLWXArlington, Fairfax, City of Alexandria, City of Falls Church14 min
Jun 21, 12:01 PM EDTSevere Thunderstorm WarningLWXFrederick, Washington44 min
Jun 21, 12:47 PM EDTSevere Thunderstorm WarningLWXWashington27 min
Jun 21, 1:01 PM EDTSevere Thunderstorm WarningLWXBaltimore, Carroll, Frederick, Howard, Montgomery, Washington31 min
Jun 21, 1:19 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Baltimore, Carroll, Frederick, Howard, Montgomery and 2 more56 min
Jun 21, 1:34 PM EDTTornado WarningLWXBaltimore, Howard26 min
Jun 21, 2:05 PM EDTFlash Flood WarningLWXAnne Arundel, Baltimore, Harford, Howard, City of Baltimore4 hr
Jun 21, 2:08 PM EDTSevere Thunderstorm WarningLWXAnne Arundel52 min
Jun 21, 2:13 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Calvert, Prince George's32 min
Jun 21, 2:28 PM EDTFlash Flood WarningLWXHoward, Montgomery3 hr
Jun 21, 2:53 PM EDTAreal Flood WarningLWXAnne Arundel, Howard, Prince George's6 hr
Jun 21, 3:11 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Calvert, Montgomery, Prince George's49 min
Jun 21, 3:29 PM EDTSevere Thunderstorm WarningLWXCalvert, Charles, Prince George's, Saint Mary's22 min
Jun 21, 3:45 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Calvert, Charles, Prince George's, Saint Mary's60 min
Jun 21, 5:17 PM EDTSevere Thunderstorm WarningLWXBaltimore, Carroll, Frederick, Howard, Montgomery43 min
Jun 21, 6:06 PM EDTFlash Flood WarningLWXBaltimore, City of Baltimore3 hr
Jun 21, 6:31 PM EDTSevere Thunderstorm WarningLWXWashington44 min
Jun 21, 7:09 PM EDTSevere Thunderstorm WarningLWXFrederick, Washington51 min
Jun 21, 7:31 PM EDTSevere Thunderstorm WarningLWXCarroll, Frederick, Howard, Montgomery44 min
Jun 21, 7:51 PM EDTSevere Thunderstorm WarningLWXWashington11 min
Jun 21, 4:17 PM EDTSevere Thunderstorm WarningLWXGrant, Hardy, Pendleton28 min
Jun 21, 4:58 PM EDTSevere Thunderstorm WarningLWXGrant15 min

Nearby

Severe Thunderstorm Warnings in Maryland, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.